New Mexico, 2021Tornadoes and Flash Flood in New Mexico, May 28, 2021
May 28, 2021 · NWS ABQ · 27 events in 11 counties and zones
A backdoor cold front tracked south and west through New Mexico early on May 28, 2021, which reinforced low-level moisture across much of eastern and central portions of the state. Upslope flow aided in the early onset of afternoon thunderstorms across the higher terrain, and these thunderstorms then tracked east to southeast onto the plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front tracked south and west through New Mexico early on May 28, 2021, which reinforced low-level moisture across much of eastern and central portions of the state. Upslope flow aided in the early onset of afternoon thunderstorms across the higher terrain, and these thunderstorms then tracked east to southeast onto the plains. With plenty of instability and shear, these storms quickly intensified through the afternoon and evening hours. Large hail was the main hazard with numerous reports of hail ranging from 2 to 3 inches. A variety of weather hazards particularly impacted southeast New Mexico with large hail and severe winds resulting in property damage and minor street flooding in Portales and Clovis disrupting traffic. A couple tornadoes and landspouts were also reported, but did not do any damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 28, 2:11 AM MST, 57 minutes earlier.
Area forecast discussion, May 28, 2:11 AM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
311 AM MDT Fri May 28 2021
.SYNOPSIS...
Daily rounds of afternoon thunderstorms ramp up beginning today
across the eastern plains where there is a marginal to slight risk of
a few strong to severe storms across the eastern plains today and
Saturday. Numerous storm coverage is expected across the eastern
plains by Sunday afternoon, with scattered activity pushing westward
into the Rio Grande Valley. This activity expands further Memorial
Day with isolated to scattered activity as far as the continental
divide even. But the central mountain chain eastward looks to be the
big winners for consecutive days of storms and rainfall, where
locally heavy rainfall and flash flooding may become a concern for
some spots by Memorial Day. Chances for severe weather remain for
Sunday and Monday as well, and disruptions to outdoor activities
looks likely. The weather pattern looks to calm by the middle of next
week.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
Relatively light (15 to 25 kt at 500 mb) westerly flow aloft is
currently prevailing across NM with an absence of any distinct or
noteworthy perturbations in the immediate upstream vicinity. At the
surface our backdoor cold front has plunged into much of the eastern
half of the state, making its way toward the upper and middle Rio
Grande valley. Some gusty conditions have accompanied the leading
edge of the boundary, and as the front pushes through gaps and
canyons within central to north central NM the gusts will become
enhanced and accelerate.
The front is also ushering higher dewpoints back into eastern zones
after moisture had mixed out yesterday, and the airmass behind the
front is also much more unstable with LI’s dropping to -5 to -6 C, a
trend that will continue into this afternoon. Low clouds are also
expanding across far eastern NM per nighttime microphysics imagery
on satellite, and these stratus clouds could impede diurnal surface-
based convection into the early afternoon. By the early afternoon,
stratus are expected to erode away sufficiently for convection to
initiate along the central mountain chain with a healthy upslope
wind component persisting and aiding initiation in lieu of any large
scale forcing mechanism. Surface winds may veer a bit more southerly
along the foothills of the Sangre de Cristos, but sufficient upslope
should still be present to assist updrafts. Steering flow aloft
would carry storms almost due eastward, and Bunkers ID motions carry
most right-moving cells on a southeast or south southeast heading
this afternoon with plenty of CAPE and bulk shear for severe or
supercellular structures.
Convection will translate toward the eastern border of NM this
evening with convective cold pools spilling westward back into the
Rio Grande valley, bringing in higher dewpoints and gusty canyon
winds to some locales. Dewpoints in the 40’s and 50’s may make it
toward the Continental Divide and even up into parts of the San Juan
valley for a brief time Saturday morning before the dryline sharpens
up into the afternoon and mixes near or just slightly east of the
central mountain chain. Winds will have veered southerly in the
moist sector by Saturday, limiting upslope, but a speed max aloft
(55 to 65 kt at 300 mb) will be moving into NM with the left exit
region juxtaposed over northeastern NM where SPC has outlined
another slight risk for severe storms.
LONG TERM...(SUNDAY THROUGH THURSDAY)... The holiday weekend starts
off with notable uncertainty regarding the strength of thunderstorm
outflow from convection near the NM/CO line pushing southwestward
through eastern NM Saturday night into Sunday morning. The last few
runs of the NAM is becoming more solidified with this solution,
however the GFS and ECMWF are not buying in yet. It’s not an
unreasonable scenario and have adjusted PoPs, Td’s, and winds to
trend toward this solution to begin Sunday. The real consequence of
this will be on the chances for severe weather Sunday afternoon over
eastern NM. With the NAMs version, the northeastern plains remains
fairly capped with good PoP chances remaining, but a lack of surface
based heating to support higher instability which would lay south and
west of this cooler surface airmass. The GFS and ECMWF’s solutions
show WAA continuing to bring GoM moisture through most of the
eastern plains. With the approaching trough from the west and
diffluent flow aloft, numerous storms would fire off over the central
highlands pushing eastward across the plains toward TX. The warmer
surface conditions would support greater instability allowing for
more scattered severe cells to develop. Certainly a wrench in the
forecast to monitor for the eastern plains Sunday afternoon and
evening.
Convectively driven outflow and an elongating trough looks to
continue shower and storm chances overnight into Monday morning. Did
lean toward bringing higher moisture behind the backwash push of
outflow into the Rio Grande to the continental divide for Monday.
This, along with an area of upper level deformation over central and
western NM will expand storm coverage into central and western NM
Memorial Day to include the ABQ and Santa Fe metros. Weak steering
flow would allow for the threat of locally heavy rainfall and flash
flooding with any slow moving storm cell Monday afternoon, and
certainly across eastern NM where prior day’s rains have already
soaked the ground. Outdoor activity disruptions for Memorial Day look
likely in this forecast, except for far southwestern portions of the
forecast area to include Catron County. The elongated trough looks
to close off into an upper low and get cutoff over the northern Baja
Tuesday into the middle of next week. Remnant surface moisture and
northwest flow aloft over the CO Rockies will keep chances for
afternoon storms going, favoring the Sangre de Cristo’s and
adjacent high plains each afternoon.
52/24
&&
.FIRE WEATHER...
The next several days are expected to remain free of any large scale
or long duration critical fire weather threats. As we inch closer to
meteorological summer, prevailing synoptic winds are trending lower
in speed with the strong polar jet getting displaced farther north.
Still there will be occasional disruptions, including this morning’s
cold front which has and will continue to induce some gusty
conditions, especially in the form of gap/canyon winds in favored
central areas of NM, but increased moisture is accompanying. This
front has also set the stage for the seasonal and typical dichotomy
of conditions between western and eastern NM: dry and warm in
western zones while eastern zones are the beneficiaries of rising
humidity and wetting rainfall potential from storms. Storms in these
eastern zones will of course produce localized and gusty outflows
for short durations, and may also cause repetitive east canyon winds
to redevelop in the evenings in central areas. These trends will
continue through the holiday weekend with a gradual decrease in
storms and wetting rainfall potential into the middle of next week.
52
&&
.AVIATION...
06Z TAF CYCLE
A cold front invading eastern New Mexico should enter parts of the
middle to upper Rio Grande valley by early morning Friday. A moist,
unstable airmass is accompanying, and a few showers/thunderstorms
will be possible behind it through morning Friday. Gusty winds will
also accompany the front with canyon winds potentially gusting for a
longer duration in central areas through Friday morning. Low stratus
clouds will also work into far eastern New Mexico by or shortly
after dawn Friday, dropping ceilings to MVFR to IFR status. Most of
these low clouds will erode away by the early afternoon with new
cumulus and eventually thunderstorms redeveloping along the central
mountain chain in the early afternoon before drifting and expanding
eastward into the plains through the late afternoon and early evening
Friday. Some storms may be severe with brief heavy downpours, large
hail, and gusty or even damaging downburst winds. Thunderstorm
outflows east of the central mountain chain will also likely lead to
the redevelopment of a Friday evening canyon wind in central areas
near KABQ.
52
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 86 51 89 53 / 0 0 0 0
Dulce........................... 80 40 82 44 / 10 5 20 10
Cuba............................ 81 48 82 49 / 10 5 10 5
Gallup.......................... 85 38 86 40 / 0 0 0 0
El Morro........................ 81 38 82 43 / 0 0 0 0
Grants.......................... 85 42 87 40 / 5 0 0 0
Quemado......................... 83 40 83 46 / 0 0 0 0
Magdalena....................... 83 50 84 52 / 5 5 0 5
Datil........................... 82 44 84 48 / 5 0 0 5
Reserve......................... 88 40 88 42 / 0 0 0 0
Glenwood........................ 90 47 91 51 / 0 0 0 0
Chama........................... 73 38 75 41 / 10 5 30 10
Los Alamos...................... 76 54 78 55 / 20 10 20 20
Pecos........................... 76 51 78 52 / 40 30 30 40
Cerro/Questa.................... 71 44 74 46 / 30 20 40 20
Red River....................... 65 36 68 40 / 40 20 50 40
Angel Fire...................... 67 31 71 38 / 50 30 50 50
Taos............................ 77 43 79 46 / 30 20 30 20
Mora............................ 70 43 73 46 / 40 30 40 50
Espanola........................ 82 53 84 55 / 20 10 20 20
Santa Fe........................ 78 53 80 55 / 30 20 20 20
Santa Fe Airport................ 84 50 86 53 / 20 10 10 20
Albuquerque Foothills........... 85 59 87 61 / 10 5 5 10
Albuquerque Heights............. 87 61 89 60 / 5 5 5 5
Albuquerque Valley.............. 89 56 91 58 / 5 5 0 5
Albuquerque West Mesa........... 87 57 89 59 / 5 5 0 5
Belen........................... 89 55 91 53 / 5 0 0 5
Bernalillo...................... 89 56 91 57 / 10 5 5 10
Bosque Farms.................... 88 53 90 53 / 5 0 0 5
Corrales........................ 89 56 91 58 / 5 5 0 5
Los Lunas....................... 88 52 90 53 / 5 0 0 5
Placitas........................ 86 56 87 59 / 10 10 5 10
Rio Rancho...................... 86 58 88 59 / 10 5 0 5
Socorro......................... 92 55 93 57 / 0 0 0 10
Sandia Park/Cedar Crest......... 79 55 83 55 / 20 10 10 10
Tijeras......................... 83 55 85 56 / 10 10 10 10
Edgewood........................ 82 49 84 50 / 20 20 20 10
Moriarty/Estancia............... 83 46 85 47 / 20 20 20 10
Clines Corners.................. 73 49 79 50 / 30 30 20 30
Mountainair..................... 82 52 83 52 / 10 20 10 10
Gran Quivira.................... 82 50 83 52 / 10 20 10 10
Carrizozo....................... 87 55 87 56 / 10 10 10 10
Ruidoso......................... 80 49 80 52 / 10 10 30 20
Capulin......................... 71 48 74 48 / 50 30 50 80
Raton........................... 74 45 77 49 / 50 30 50 70
Springer........................ 74 47 77 50 / 60 40 40 70
Las Vegas....................... 70 47 76 49 / 50 40 30 50
Clayton......................... 70 53 76 54 / 40 30 40 80
Roy............................. 68 52 75 54 / 50 40 30 70
Conchas......................... 75 57 83 58 / 40 40 20 60
Santa Rosa...................... 75 56 81 57 / 40 30 20 50
Tucumcari....................... 75 58 83 60 / 40 40 20 60
Clovis.......................... 72 56 78 58 / 50 40 20 50
Portales........................ 75 58 81 60 / 60 40 20 50
Fort Sumner..................... 79 59 85 61 / 40 30 20 50
Roswell......................... 89 62 90 65 / 20 30 20 30
Picacho......................... 82 56 81 58 / 20 20 30 30
Elk............................. 86 52 82 55 / 20 20 30 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 28, 2:53 AM MST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
353 AM MDT Fri May 28 2021
NMZ201>241-291100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
353 AM MDT Fri May 28 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a marginal to slight risk of severe thunderstorms this
afternoon across the eastern plains, where frequent lightning,
damaging winds, and large hail are possible with any passing storm.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a marginal to slight risk of severe thunderstorms across the
eastern plains this weekend where frequent lightning, damaging winds,
and large hail are possible. Saturday's slight risk will focus over
northeastern NM, while Sunday's storm activity will be more
widespread across the eastern plains.
Memorial Day will see the most widespread storm activity, with strong
to severe storms possible again. Slow storm movements and antecedent
wet soils will raise the threat of localized flash flooding mainly
along and east of the central mountain chain. Arroyo flooding will be
possible through the Rio Grande Valley as well.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
24
In the hours before
Special weather statement, May 28, 1:46 AM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
246 AM MDT Fri May 28 2021
NMZ235-280900-
Curry County-
246 AM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CURRY COUNTY UNTIL
300 AM MDT...
At 246 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Rhea, or 18 miles north of Clovis, moving east at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Curry
County.
&&
LAT...LON 3453 10325 3475 10322 3479 10305 3476 10304
3454 10305
TIME...MOT...LOC 0846Z 265DEG 14KT 3468 10312
24Special weather statement, May 28, 2:30 AM MST, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
330 AM MDT Fri May 28 2021
NMZ234-235-281000-
Curry County-Quay County-
330 AM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY AND CENTRAL
CURRY COUNTIES UNTIL 400 AM MDT...
At 330 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ragland, or 29 miles south of Tucumcari, moving
east at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ragland and Forrest.
&&
LAT...LON 3465 10373 3483 10375 3491 10334 3463 10334
TIME...MOT...LOC 0930Z 265DEG 14KT 3475 10365
24
Event by event
17 hail, 6 thunderstorm wind, 3 tornado, 1 flash flood. Local standard time, as filed.
Hail, Quay
- When
- May 28, 3:08 AM MST to 3:28 AM MST
- Where
- Quay County, 1.49 mi SSW of Forrest
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.780, -103.610
An early morning severe thunderstorm near Ragland produced a mixture of quarter to golf ball size hail.
Hail, San Miguel
- When
- May 28, 12:36 PM MST to 12:42 PM MST
- Where
- San Miguel County, 1.32 mi ENE of Ilfield
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.430, -105.550
A CoCoRaHS observer near San Ysidro reported 1 inch hail from a severe thunderstorm.
Tornado, Colfax
- When
- May 28, 1:01 PM MST to 1:04 PM MST
- Where
- Colfax County, 4.7 mi SSW of Maxwell to 4.47 mi SSW of Maxwell
- Rating
- EF0
- Path length
- 0.56 mi
- Path width
- 60 yd
- Reported by
- Broadcast Media
- Coordinates
- 36.480, -104.580
A severe thunderstorm near Maxwell produced twin tornadoes. One tornado was a mesocyclonic tornado while the second tornado was a landspout. No damage was reported.
Tornado, Colfax
- When
- May 28, 1:01 PM MST to 1:04 PM MST
- Where
- Colfax County, 4.5 mi SSW of Maxwell to 4.3 mi SSW of Maxwell
- Rating
- EF0
- Path length
- 0.52 mi
- Path width
- 30 yd
- Reported by
- Broadcast Media
- Coordinates
- 36.480, -104.571
A severe thunderstorm near Maxwell produced twin tornadoes. One tornado was a mesocyclonic tornado while the second tornado was a landspout. No damage was reported.
Hail, Union
- When
- May 28, 1:40 PM MST to 2:20 PM MST
- Where
- Union County, Capulin
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 36.740, -103.990
A COOP observer near Capulin reported 1 inch to 1.5 inch hail from a severe thunderstorm moving eastward through the area. The hail accumulated to about an inch at their location. The observer also reported that the glass of their greenhouse was broken and the hail tore holes in their plastic gutter. Damages are estimated for the property damage to the greenhouse and gutters.
Flash Flood, Lincoln
- When
- May 28, 1:45 PM MST to 4:00 PM MST
- Where
- Lincoln County, 30 mi SE of (4cr)corona to 21.9 mi SW of Ramon
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.943, -105.229
The NASA Columbia Scientific Balloon Facility southeast of Corona measured 5.77 inches of rainfall is a short period of time which caused flash flooding in the area with unpaved roadways washed out. The extent of the damages is unknown.
Hail, Lincoln
- When
- May 28, 2:20 PM MST to 2:30 PM MST
- Where
- Lincoln County, 6.28 mi E of (4cr)corona
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.250, -105.490
Nickel size hail was reported from a slow-moving strong thunderstorm near Corona. The thunderstorm produced 2 inches of hail accumulation along U.S. Highway 247 east of Corona, but no impacts are known.
Hail, Guadalupe
- When
- May 28, 2:38 PM MST to 2:45 PM MST
- Where
- Guadalupe County, 8.98 mi S of Dahlia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.990, -105.270
A trained spotter near Milagro reported penny to quarter size hail from a severe thunderstorm tracking southeastward through the area.
Hail, Torrance
- When
- May 28, 2:50 PM MST to 3:00 PM MST
- Where
- Torrance County, 2.15 mi SSW of Encino
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.620, -105.470
A COOP observer near Encino reported 1 inch hail from a severe thunderstorm tracking eastward through the area.
Hail, Quay
- When
- May 28, 3:06 PM MST to 3:15 PM MST
- Where
- Quay County, 2.26 mi W of Palomas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.120, -103.960
A trained spotter reported 1 inch hail along Interstate 40 from a severe thunderstorm that tracked southeastward over the area.
Hail, Lincoln
- When
- May 28, 3:12 PM MST to 3:25 PM MST
- Where
- Lincoln County, 19.4 mi SE of (4cr)corona
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.080, -105.330
A trained spotter southeast of Corona reported a mixture of pea size to ping pong size hail as a severe thunderstorm tracked southeastward through the area.
Hail, Guadalupe
- When
- May 28, 3:45 PM MST to 3:55 PM MST
- Where
- Guadalupe County, 0.57 mi W of Vaughn
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -105.210
A trained spotter reported penny size hail from a strong thunderstorm tracking eastward near Vaughn.
Hail, Quay
- When
- May 28, 3:55 PM MST to 4:00 PM MST
- Where
- Quay County, 1.38 mi N of Quay
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.950, -103.760
A trained spotter reported 1 inch hail as they were driving along U.S. Highway 209 near Quay.
Thunderstorm Wind, De Baca
- When
- May 28, 4:20 PM MST to 4:22 PM MST
- Where
- De Baca County, 2.38 mi ENE of Ft Sumner
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.480, -104.200
A trained spotter near Fort Sumner measured a 58 mph wind gust along the outflow boundary of a severe thunderstorm. The spotter also reported pea size hail.
Tornado, Lincoln
- When
- May 28, 4:36 PM MST to 4:38 PM MST
- Where
- Lincoln County, 9.62 mi NNE of Arabela to 9.5 mi NNE of Arabela
- Rating
- EF0
- Path length
- 0.47 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.710, -105.110
A storm chaser reported a tornado moving southeast from a severe thunderstorm north-northeast of Arabela. No damage was reported.
Hail, Lincoln
- When
- May 28, 4:59 PM MST to 5:10 PM MST
- Where
- Lincoln County, 5.75 mi NE of Pine Lodge
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.670, -105.170
A severe thunderstorm north of Arabela began producing 1 inch hail which grew as the thunderstorm intensified. A storm chaser reported a maximum hail size of 2 inches from the severe thunderstorm.
Hail, Chaves
- When
- May 28, 5:25 PM MST to 5:40 PM MST
- Where
- Chaves County, 7.53 mi W of Roswell
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.370, -104.650
A storm chaser reported 1 inch hail from a severe thunderstorm near Roswell. The slow-moving thunderstorm produced sufficient hail to partially cover U.S. Highway 380, but no impacts were reported.
Hail, Chaves
- When
- May 28, 5:38 PM MST to 5:59 PM MST
- Where
- Chaves County, 2.7 mi NW of Dexter
- Measured
- 3 in hail
- Property damage
- $100,000
- Reported by
- Storm Chaser
- Coordinates
- 33.230, -104.400
Storm chasers and trained spotters reported very large hail ranging from one to three inches from a severe thunderstorm near Midway. The largest hailstones reported were 3 inches along U.S. Highway 285 which broke an unknown number of vehicle windshields. The strong inflow and outflow winds from the thunderstorm also produced low visibility from dust in the area. Damages are estimated for the unknown amount of broken windshields.
Hail, Chaves
- When
- May 28, 5:40 PM MST to 5:45 PM MST
- Where
- Chaves County, 5.38 mi ESE of (Row)roswell Ind Airport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.270, -104.430
One inch hail was reported from a severe thunderstorm near Roswell.
Thunderstorm Wind, Chaves
- When
- May 28, 5:40 PM MST to 5:50 PM MST
- Where
- Chaves County, 4.11 mi W of Dexter
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 33.190, -104.440
A severe thunderstorm near Dexter produced very strong winds that caused thunderstorm damage in the area. A storm chaser reported that the severe winds bent a power pole along U.S. Highway 285. Damages are estimated for the loss of the power pole.
Hail, Roosevelt
- When
- May 28, 5:41 PM MST to 6:01 PM MST
- Where
- Roosevelt County, 0.57 mi W of Portales
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.180, -103.340
Numerous observers reported large hail ranging from 1 inch to 1.75 inches from a severe thunderstorm near Portales. The thunderstorm also produced torrential rainfall that caused minor street flooding in Portales. Damages are unknown.
Hail, Chaves
- When
- May 28, 5:47 PM MST to 6:10 PM MST
- Where
- Chaves County, 5.63 mi SSE of (Row)roswell Ind Airport
- Measured
- 3 in hail
- Property damage
- $100,000
- Reported by
- Storm Chaser
- Coordinates
- 33.240, -104.460
Multiple sources reported very large hail from a severe thunderstorm in the Dexter area. The largest hailstones reported were 3 inches in diameter which broke numerous windshields along U.S. Highway 285. Damages are estimated for the unknown amount of broken windshields.
Thunderstorm Wind, Roosevelt
- When
- May 28, 5:49 PM MST to 5:53 PM MST
- Where
- Roosevelt County, 1 mi S of Portales
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.166, -103.330
A member of the public in Portales estimated 65 mph wind gusts from a severe thunderstorm moving eastward through the area.
Hail, Curry
- When
- May 28, 5:52 PM MST to 5:55 PM MST
- Where
- Curry County, 2.2 mi SW of Clovis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.390, -103.230
A severe thunderstorm near Clovis produced 1 inch hail as it tracked eastward through the area.
Thunderstorm Wind, Curry
- When
- May 28, 6:00 PM MST to 6:10 PM MST
- Where
- Curry County, 1.79 mi SE of Clovis
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.390, -103.180
Estimated 60 to 70 mph winds from a severe thunderstorm moving eastward through Clovis downed power lines southeast of the area. Torrential rainfall also resulted in minor street flooding which caused traffic to be diverted for a short time period during the evening. Damages are estimated for the downed power lines.
Thunderstorm Wind, Curry
- When
- May 28, 6:08 PM MST to 6:10 PM MST
- Where
- Curry County, 0.57 mi E of (Cvn)clovis Muni Airport
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.430, -103.070
An AWOS station in Clovis measured a 66 mph wind gust from a severe thunderstorm moving eastward through the area.
Thunderstorm Wind, Chaves
- When
- May 28, 6:12 PM MST to 6:22 PM MST
- Where
- Chaves County, 1.87 mi WSW of Hagerman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.110, -104.360
A trained spotter near Hagerman reported a snapped power pole along Morgan Road west of New Mexico State Road 2 as the result of a severe thunderstorm. Damages are estimated for the loss of the power pole.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Louisiana, May 28, 20211 injured · $1.0 million · EF1 · 9 events
- Flash Flooding and Flood in Texas, May 28, 2021$535,000 · 1.25 in hail · 9 events
- Tornado and Flash Flooding in Texas, May 28 to 29, 2021$129,000 · EF0 · 25 events
- Tornadoes in Tennessee, May 28, 20212 injured · $60,000 · EF0 · 2 events
- Flash Flooding and Damaging Winds in Texas, May 28, 2021$25,000 · 50 kt wind · 8 events
- Tornado and Hail in Texas, May 28 to 29, 2021$5,000 · 3 in hail · 26 events
- Damaging Winds in South Carolina, May 28, 2021$25,000 · 50 kt wind · 3 events
- Frost and Freeze in Minnesota, May 28, 202120 events
- Frost and Freeze in North Dakota, May 28, 202118 events
- Hail and Damaging Winds in Montana, May 28, 20211.75 in hail · 12 events
- Damaging Winds in Texas, May 28, 202161 kt wind · 10 events
- Tornado and Damaging Winds in Virginia, May 28, 2021$12,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952616, 952108, 952113, 952204, 952115, 952617, 952599, 952201, 952598, 952203, 952202, 952600, 952601, 952602, 952603, 952604, 952605, 952606, 952607, 952611, 952608, 952610, 952609, 952612, 952613, 952614, 952615.